Alert archive / Texas / Tornado Warnings in 1996

Tornado Warning 23, NWS Shreveport, LA

September 20, 1996Red River County, Texas

NWS Shreveport, LA issued this tornado warning at Sep 20, 1996, 5:15 PM CDT for Red River County, Texas. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 20, 1996, 5:15 PM CDT (22:15 UTC)
Expired
Sep 20, 1996, 5:45 PM CDT
In force
30 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Red River County, TX

The radar

The Shreveport radar (KSHV), 172 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 5:20 PM CDTThunderstorm Wind 60Negley, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 10.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1996-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1996-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
773 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 202215
TORSHV
TXC387-202245-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
515 PM CDT FRI SEP 20 1996
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  545 PM CDT
FOR THE FOLLOWING AREA...
 
IN NORTHEAST TEXAS
 
   ...NORTHERN RED RIVER COUNTY
 
CURRENT DOPPLER RADAR INDICATED A POSSIBLE TORNADO 4 MILES WEST OF
ACWORTH. THIS STORM IS MOVING EAST NEAR 15 MPH AND WILL EFFECT ACWORTH
AND BRYARLY.
 
IF YOU ARE IN THE PATH OF THIS TORNADO...GO TO AN INTERIOR HALLWAY
...CLOSET...OR BATHROOM ON THE LOWEST FLOOR. AVOID WINDOWS.
 
IF YOU ARE CAUGHT IN YOUR CAR IN THE PATH OF A TORNADO...LEAVE THE
CAR AND GO TO A STRONG BUILDING. IF NO STRUCTURE IS NEARBY...SEEK
SHELTER IN A DITCH OR LOW SPOT.
 
13/04

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Sep 20, 3:38 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Sep 20, 3:38 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
340 PM CDT FRI SEP 20 1996

VRY POTENT WX SITUATION. TORNADO WATCHES POPPING UP ACRS CNTRL TX AND
ACTIVITY WILL PROPAGATE TOWARD FA. ISLTD SVR STORM HEADED FOR MCCURTAIN
OK WHICH IS WHERE ALL THREE MODELS INDICATE MAX PVA AT 00Z SAT...THE
ONLY THING THE MODELS ARE IN EXACT AGREEMENT OVR. LIKE ETA BEST. NGM
KEEPS CHC TSTMS ACRS E TX INTO SAT MRNG. BELIEVE ACTIVITY WILL SWEEP
SOUTH BY THEN. MODELS ALSO HAVE STG INFLOW BNDRY LAYER OF SOUTH WINDS
ACRS GULF SHORELINE. EXPLOSIVE INSTABILITY ALONG WITH MODEST DYNAMICS
AND VEERING SUGGEST SUPERCELL DVLPMNT PSBL. CHC  TSTMS EARLY SAT FOR
SOUTHERN CWA THEN PLEASANT REMAINDER OF WKND.

SH>V 70/84/62/88 6200      MLU 70/86/58/87  6300

VII

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 7:47 PM CDTSevere Thunderstorm WarningSHVAngelina28 min
Sep 20, 4:37 PM CDTSevere Thunderstorm WarningSHVRed River68 min
Sep 20, 6:04 PM CDTSevere Thunderstorm WarningSHVBowie26 min
Sep 20, 6:36 PM CDTTornado WarningSHVRed River39 min

Nearby

Tornado Warnings in Texas, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.